Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Norman, OK

April 17, 2002Major County, Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 11:30 PM CDT for Major County, Woods County, Woodward County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2002, 11:30 PM CDT (04:30 UTC)
Expired
Apr 18, 2002, 12:15 AM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Major County, OK, Woods County, OK, Woodward County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4097 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180430
SVROKC
OKC093-151-153-180515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA
  WOODS COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1215 AM CDT

* AT 1127 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7   
MILES NORTHWEST OF CHESTER...MOVING NORTHEAST AT 30 MPH. THIS STORM 
WILL TRACK INTO SOUTHERN WOODS COUNTY SOUTHEAST OF WAYNOKA.  ANOTHER 
SEVERE THUNDERSTORM...CAPABLE OF TENNIS BALL SIZE HAIL...WAS LOCATED 
JUST SOUTH OF CESTOS. THIS STORM WILL TRACK INTO MAJOR COUNTY NEAR 
CHESTER.

* LOCATIONS IN THE WARNING INCLUDE CHESTER

HAIL UP TO THE SIZE OF TENNIS BALLS IS LIKELY WITH THESE SEVERE 
THUNDERSTORMS.

LAT...LON 3631 9913 3618 9898 3643 9855 3662 9874
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:04 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 17, 9:04 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CDT WED APR 17 2002

SVR WX EVENT ONGOING ACROSS MUCH OF THE WESTERN THIRD OF THE FA
ATTM. MAIN QUESTION FOR THE OVERNITE PERIOD IS WHAT THE EVOLUTION OF
THIS CONVECTION WILL BE.  NUMEROUS DISCREET AND SPLITTING
STORMS/SUPERCELLS CONTINUE ALONG AND EAST OF THE SFC DRYLINE ATTM..
BUT THERE SEEMS TO BE SOME TENDENCY TOWARD STORMS MERGING AND THE
LINE FILLING IN A BIT IN THE PAST HALF HOUR OR SO.  CURRENT THINKING
IS THAT STORMS WILL CONTINUE FOR AT LEAST SEVERAL MORE HOURS AS
INSTABILITY WILL BE SLOW TO DIMINISH WITH WINDS/CLOUD COVER.  SOME
OF THESE STORMS MAY ALSO TRY TO CONGEAL INTO A SMALL MCS AFFECTING
PARTS OF WRN/NRN OK UNTIL AFTER MIDNITE.  BY LATE TONITE HOWEVER..
THE FOCUS FOR CONVECTION SHUD BEGIN TO CONSOLIDATE WELL NORTH OF THE
SRN PLAINS AT THE NOSE OF INTENSE LLJ FORECAST TO DEVELOP BY ALL
SHORT RANGE GUIDANCE. THE GOING FORECAST HAS A FAIRLY GOOD HANDLE ON
THIS SCENARIO..BUT WILL NEED TO MAKE A FEW MINOR ADJUSTMENTS TO POPS
AND SKY COVER.  UPDATED ISC GRIDS WERE SENT ABOUT AN HOUR AGO.. ZFP
SHUD BE OUT WITHIN THE HOUR.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 17, 9:11 PM CDT, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 N ERICK                 OK   1.50 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY COOP OBSERVER
Local storm report, Apr 17, 9:18 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    1 S SAYRE                 OK   1.00 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY AMATUER RADIO

0919 PM    2 S SAYRE                 OK   1.75 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY AMATUER RADIO
Local storm report, Apr 17, 9:23 PM CDT, 2 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    SAYRE                     OK   1.75 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY COUNTY EM
Local storm report, Apr 17, 9:36 PM CDT, 1 hour 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    6 SW SAYRE                OK   TORNADO
04/17/02   BECKHAM                        REPORTED BY SHERIFFS
                                          OFFICE VIA LOCAL MEDIA
Local storm report, Apr 17, 9:46 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    3 W ELK CITY              OK   1.00 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY AMATUER RADIO
Local storm report, Apr 17, 9:59 PM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    6 SW ELK CITY             OK   2.75 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY SPOTTER

0950 PM    6 SW ELK CITY             OK   60 MPH WIND GUST
04/17/02   BECKHAM                        REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:01 PM CDTSevere Thunderstorm WarningOUNDewey44 min
Apr 17, 7:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills47 min
Apr 17, 7:48 PM CDTTornado WarningOUNDewey27 min
Apr 17, 7:50 PM CDTTornado WarningOUNBeckham40 min
Apr 17, 7:53 PM CDTSevere Thunderstorm WarningOUNWoodward37 min
Apr 17, 7:58 PM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
Apr 17, 7:59 PM CDTSevere Thunderstorm WarningOUNMajor46 min
Apr 17, 8:03 PM CDTSevere Thunderstorm WarningOUNHarmon27 min
Apr 17, 8:18 PM CDTSevere Thunderstorm WarningOUNDewey42 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNBeckham61 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningOUNMajor, Roger Mills, Woods43 min
Apr 17, 8:55 PM CDTSevere Thunderstorm WarningOUNHarmon50 min
Apr 17, 9:10 PM CDTTornado WarningOUNBeckham35 min
Apr 17, 9:26 PM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Apr 17, 9:43 PM CDTSevere Thunderstorm WarningOUNDewey47 min
Apr 17, 9:43 PM CDTTornado WarningOUNBeckham32 min
Apr 17, 9:53 PM CDTTornado WarningOUNWashita37 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningOUNCuster60 min
Apr 17, 10:19 PM CDTTornado WarningOUNCuster41 min
Apr 17, 11:17 PM CDTSevere Thunderstorm WarningOUNDewey28 min
Apr 17, 11:53 PM CDTTornado WarningOUNMajor37 min
Apr 18, 12:28 AM CDTTornado WarningOUNMajor, Woods32 min
Apr 18, 12:51 AM CDTTornado WarningOUNAlfalfa, Woods39 min
Apr 18, 1:22 AM CDTSevere Thunderstorm WarningOUNGrant38 min
Apr 18, 1:26 AM CDTTornado WarningOUNAlfalfa34 min
Apr 18, 1:57 AM CDTTornado WarningOUNAlfalfa, Grant33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.